Washington, 2020Heavy Snow in Washington, March 13 to 14, 2020
March 13 to 14, 2020 · NWS OTX · 5 events in 2 counties and zones
An arctic front moving in from Canada collided with moisture from a trough off the Pacific Coast from the afternoon of March 13th into the morning of March 14th. Areas of heavy snow fell in the Okanogan Highlands and northern mountains of Washington along the frontal zone.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An arctic front moving in from Canada collided with moisture from a trough off the Pacific Coast from the afternoon of March 13th into the morning of March 14th. Areas of heavy snow fell in the Okanogan Highlands and northern mountains of Washington along the frontal zone. The surrounding zones in the northern Columbia Basin and Okanogan Valley generally received 2 to 4 inches snow accumulation from this storm.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before the first event at Mar 13, 10:20 AM PST, 1 hour 40 minutes earlier.
Area forecast discussion, Mar 13, 10:20 AM PST, 1 hour 40 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
1120 AM PDT Fri Mar 13 2020
.SYNOPSIS...
Big weather changes arrive later today and last through the
weekend with blustery north winds, snow, and very cold
temperatures as an arctic front moves into the region. Poor travel
conditons expected Friday evening into Saturday. The work week
will start off dry and cold, but temperatures return to normal by
mid week.
&&
.DISCUSSION...
...MODERATE TO HEAVY SNOWFALL AND BLOWING SNOW EXPECTED ACROSS THE
INLAND NORTHWEST Friday INTO SATURDAY WITH FRIDAY EVENING COMMUTE
TO BE IMPACTED...
Today through Saturday night: This morning, a deepening low pressure
system dropping south from southern BC and then southeast across
the Gulf of Alaska and further deepen as it pushes closer towards
the Pacific Northwest. IR satellite imagery shows a deep moisture
field ahead of the upper trough that is advancing southeast then
extends east into the Inland Northwest. This system will exert its
influence across the region into the weekend.
The most favorable dynamics aloft will advance in force with a
deepening upper level low that will begin to exert its greatest
influence by this evening and continue to provide the necessary
combination of forcing and moisture flux across the region through
Saturday morning. That said, we will see continued low and mid-
level moistening across much of the northern half of the CWA with
an accompanying increase in isentropic ascent across northeast
Washington and the Northern Idaho Panhandle. As this plays out, a
tightening of temperature and pressure gradients will signal the
entrance of a strong arctic frontal boundary that increases a low-
level easterly downslope flow off of the higher terrain across
the northern zones. As the northeast winds ramp up across the
basin, orographics will then play an increasing role with regards
to snow production along the east slopes of the northern Cascades
which will continue through overnight hours. These favorable
dynamics aloft have the potential to overcome the drying affect
of the downslope flow off of the Panhandle Mountains and further
bring the best chances for snow further east across the basin
tonight into Saturday morning.
The Northerly winds will also increase today and peak overnight
into Saturday morning. The combination of strong winds and
fresh, relatively dry snow, will create the potential for patchy
blowing snow especially in the northern Idaho. A transient low
pressure circulation appearing as far down as 850 mbs in HIRes
model guidance will linger over the basin Saturday morning but
quickly fill during the subsequent afternoon. Snow will then
decrease with time with less accumulations by the afternoon hours
and surface convergence slows as well. Winds will continue to be
breezy adding to the threat of blowing snow into the afternoon as
cold Arctic air continues to filter down across the region.
Temperatures will be much colder than average with highs only
expected to top out in the mid 20s to lower 30s for many locations
on Saturday.
* Snow Amounts: Storm total of 3 to 5 inches of snow accumulation
across the northern rim of the basin and into the mountains from
the Cascades to the Northern Panhandle. Snow amounts will decrease
further south across the basin into the Spokane/Coeur
d`Alene corridor, Palouse and Central Panhandle Mountains with 1
to 3 inches expected.
* Winds: Strongest wind gusts of 40 to 45 mph will be possible
down the Purcell Trench with peak gusts occurring tonight
into Saturday morning. The Okanogan Valley, Waterville Plateau
and the basin will see wind gusts in the range of 35 to 45 mph.
* Impacts: A wide variety of impacts are possible with this late
winter storm with possible impacts to this evening commute. Snow
amounts alone will not be as large a concern than the increasing
winds ablating fresh dry snow over parts of the CWA. The basin
should see at least a couple of inches of snow, and that Coupled
with the increasing winds could raise concerns for reduced
visibility due to patchy blowing snow. The areas at most risk
will still be down the Purcell Trench and down the Okanogan
Valley and onto the Waterville Plateau. The potential for near .
Blizzard like conditions are possible for those areas. Moderate
to heavy snow is still expected across the Okanogan Highlands
and Northeast Mountains as well. A winter storm warning has been
Issued for these areas as well. Much of the rest of the Inland
Northwest is covered with a winter weather advisory. A wind
advisory has also been issued to address the windy conditions
over northern Idaho Panhandle that continues west and southwest
into the Columbia Basin.
* Wind Chills: Winds will be blustery with wind chills still
expected To drop below zero across the Northern Panhandle both
Saturday morning and again Sunday morning even though winds
start winding down but ambient temperatures will remain mostly
in the single digits. Single digit wind chills are possible down
the Okanogan Valley and out across the basin through the weekend
as well. /ayoung
Saturday night through Sunday: With the passage of the arctic
front, brisk northeast to north winds continue, especially from
the Purcell Trench of north Idaho and across the Columbia Basin.
Patchy blowing and drifting snow will be a concern mainly through
Saturday evening. While the gustiness decreases late Saturday
night into Sunday morning, daytime mixing will bring a return of
the gusts for Sunday afternoon. Skies gradually clear Saturday
night from the north as snow showers chances remain on the upslope
side of the northern Blue mountains. Strong cold air advection
and radiational cooling will lead to one of the coldest nights of
the season, even more so where the winds are able to decouple.
Many record low temperatures may be broken by Sunday morning. The
track of the cutoff low looks slow to depart the region, and
there’s the potential of wrap around moisture with an embedded
shortwave to brush southeast Washington Sunday. This would elevate
the snow shower chances into the lower Columbia Basin and
Palouse. Any additional snow amounts will be light given the drier
air mass. Daytime temperatures are expected to rise above
freezing in most areas.
Monday through Thursday: The cutoff low continues to sink further
south from Oregon into California, allowing a drier northerly flow
to invade the region. Winds aloft become light as a col sets up
over the region, while surface winds become light as well.
Temperatures profiles gradually moderate and should experience
warming each day. While daytime high return to normal by mid week,
the dry airmass will yield to sub freezing overnight lows for much
of the week. The low elevation snow pack will slowly erode. It
will remain dry for Monday and Tuesday, although could see a
return of patchy fog in the northern valleys. By mid week, the
models show the cutoff low opening into an upper trough as it
swings inland. Moisture creeps northward into southern Idaho and
Oregon and could see the potential of afternoon convection
developing as close as southeast Washington into the southern ID
panhandle on Wednesday and Thursday. /rfox.
&&
.AVIATION...
18Z TAFS: The Low off the coast is already starting to impact the
Cascades area TAF sites of KEAT-KMWH bringing IFR conditions of
low visibility and ceilings. These conditions will continue to
spread east into the KGEG-KSFF-KCOE. These sites can expect
marginal IFR conditions starting around 00Z and last through the
end of the TAF period. IFR conditions will expect to in the
afternoon with MVFR conditions continuing overnight. The
conditions are expected to to spread into the KPUW-KLWS area
around 10Z on Saturday. Winds will be breezy through the TAF
period with upper teens sustained and gusts near 30 kts from the
Northeast. /JDC
&&
.PRELIMINARY POINT TEMPS/POPS...
Spokane 39 14 27 11 36 20 / 50 90 70 0 10 10
Coeur d'Alene 38 14 27 12 35 20 / 40 70 60 0 10 10
Pullman 43 24 35 19 37 22 / 30 80 70 10 20 20
Lewiston 50 31 42 24 44 28 / 10 70 60 10 30 10
Colville 40 14 30 9 40 18 / 40 90 70 0 0 10
Sandpoint 34 10 22 8 34 19 / 40 80 80 0 10 10
Kellogg 36 13 25 11 33 19 / 50 90 80 0 20 20
Moses Lake 45 20 32 18 37 21 / 70 80 50 0 20 10
Wenatchee 40 20 31 18 37 23 / 90 90 50 0 20 10
Omak 39 19 32 16 40 22 / 70 80 50 0 0 0
&&
.OTX WATCHES/WARNINGS/ADVISORIES...
ID...Winter Weather Advisory from 11 PM this evening to 11 AM PDT
Saturday for Idaho Palouse.
Winter Weather Advisory from 5 PM this afternoon to 11 AM PDT
Saturday for Coeur d'Alene Area.
Wind Advisory from 11 PM this evening to 8 AM PDT Saturday for
Coeur d'Alene Area.
Winter Storm Warning from 5 PM this afternoon to 11 AM PDT
Saturday for Northern Panhandle.
Winter Weather Advisory from 11 PM this evening to 11 AM PDT
Saturday for Central Panhandle Mountains.
Wind Advisory from 8 PM this evening to 8 AM PDT Saturday for
Northern Panhandle.
WA...Winter Storm Warning from 8 AM this morning to 11 AM PDT
Saturday for Okanogan Highlands.
Winter Weather Advisory from 11 PM this evening to 11 AM PDT
Saturday for Washington Palouse.
Winter Weather Advisory from 5 PM this afternoon to 11 AM PDT
Saturday for Moses Lake Area-Spokane Area-Upper Columbia
Basin.
Wind Advisory from 11 PM this evening to 8 AM PDT Saturday for
Spokane Area-Upper Columbia Basin.
Winter Storm Warning from 5 PM this afternoon to 11 AM PDT
Saturday for Northeast Mountains.
Winter Weather Advisory from 8 AM this morning to 11 AM PDT
Saturday for East Slopes Northern Cascades.
Winter Weather Advisory from 8 AM this morning to 11 AM PDT
Saturday for Wenatchee Area.
Winter Storm Warning from 8 AM this morning to 11 AM PDT
Saturday for Okanogan Valley-Waterville Plateau.
&&Hazardous weather outlook, Mar 13, 4:48 AM PST, 7 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Spokane WA
548 AM PDT Fri Mar 13 2020
IDZ026-027-WAZ031-032-141300-
Lewiston Area-Lewis and Southern Nez Perce Counties-
Northeast Blue Mountains-Lower Garfield and Asotin Counties-
548 AM PDT Fri Mar 13 2020
This Hazardous Weather Outlook is for portions of North Central
Idaho and Southeast Washington.
.DAY ONE...TODAY AND TONIGHT
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
No hazardous weather is expected at this time.
IDZ003-004-WAZ033-034-141300-
Idaho Palouse-Central Panhandle Mountains-Washington Palouse-
Moses Lake Area-
548 AM PDT Fri Mar 13 2020
This Hazardous Weather Outlook is for portions of North Idaho...
East Central Washington and Southeast Washington.
.DAY ONE...TODAY AND TONIGHT
Snow will develop this afternoon and increase overnight.
Snowfall amounts will range between 1 to 3 inches. Unseasonably
cold temperatures are expected tonight.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
Very cold temperatures and snow showers will continue through the
weekend.
WAZ037-038-041>044-141300-
Northeast Mountains-Okanogan Highlands-Wenatchee Area-
East Slopes Northern Cascades-Okanogan Valley-Waterville Plateau-
548 AM PDT Fri Mar 13 2020
This Hazardous Weather Outlook is for portions of Central
Washington...North Central Washington and Northeast Washington.
.DAY ONE...TODAY AND TONIGHT
Moderate to heavy snow is expected with breezy northerly winds and
very cold temperatures tonight.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
Snow will decrease on Saturday while the cold and breezy winds
continue through the weekend.
IDZ002-WAZ035-036-141300-
Coeur d'Alene Area-Upper Columbia Basin-Spokane Area-
548 AM PDT Fri Mar 13 2020
This Hazardous Weather Outlook is for portions of North Idaho...
East Central Washington and Northeast Washington.
.DAY ONE...TODAY AND TONIGHT
Light to moderate snow is expected along with blustery northerly
winds and very cold temperatures overnight.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
Snow will taper off of Saturday. Breezy winds winds and cold
temperatures will continue through the weekend.
IDZ001-141300-
Northern Panhandle-
548 AM PDT Fri Mar 13 2020
This Hazardous Weather Outlook is for portions of North Idaho.
.DAY ONE...TODAY AND TONIGHT
Moderate snow is expected along with blustery northerly winds and
very cold temperatures overnight. Bitter cold wind chills are
possible along with patchy blowing snow.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
Snow will taper off of Saturday. Brisk winds winds and cold
temperatures will continue through the weekend.
Heavy Snow, Okanogan Highlands
- When
- March 13, 12:00 PM PST to March 14, 4:00 AM PST
- Where
- Okanogan Highlands forecast zone
- Reported by
- Social Media
- Coordinates
- 48.510, -119.128 (the zone’s center; the record gives no point)
A member of the public 10 miles southeast of Tonasket reported 6.0 inches of new snow accumulation.
Heavy Snow, Okanogan Highlands
- When
- March 13, 12:00 PM PST to March 14, 4:00 AM PST
- Where
- Okanogan Highlands forecast zone
- Reported by
- Social Media
- Coordinates
- 48.510, -119.128 (the zone’s center; the record gives no point)
A member of the public 6 miles northwest of Wauconda reported 8.0 inches of new snow accumulation.
Heavy Snow, Okanogan Highlands
- When
- March 13, 12:00 PM PST to March 14, 4:00 AM PST
- Where
- Okanogan Highlands forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 48.510, -119.128 (the zone’s center; the record gives no point)
A trained spotter near Boyds reported 9.3 inches of new snow accumulation.
Heavy Snow, Northeast Mountains
- When
- March 13, 12:30 PM PST to March 14, 1:30 PM PST
- Where
- Northeast Mountains forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 48.184, -117.511 (the zone’s center; the record gives no point)
A weather spotter 6 miles northwest of Diamond Lake reported 17.0 inches of new snow accumulation from this storm.
Heavy Snow, Northeast Mountains
- When
- March 13, 12:30 PM PST to March 14, 1:30 PM PST
- Where
- Northeast Mountains forecast zone
- Reported by
- Social Media
- Coordinates
- 48.184, -117.511 (the zone’s center; the record gives no point)
A member of the public in Newport reported 7.5 inches of new snow accumulation from this storm.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Damaging Wind in Texas, March 13, 20201 injured · $550,000 · EF1 · 4 events
- Heavy Snow and High Wind in Idaho, March 13 to 14, 20201 injured · $301,000 · 60 kt wind · 5 events
- High Wind and Strong Wind in Montana, March 13 to 14, 20201 injured · $131,000 · 63 kt wind · 5 events
- Damaging Wind in Texas, March 13, 2020$70,000 · 78 kt wind · 2 events
- Flash Flooding and Heavy Rain in Arizona, March 13, 2020$50,000 · 7 events
- Heavy Snow and Hail in California, March 13 to 17, 2020$750 · 0.25 in hail · 30 events
- Flash Flooding in West Virginia, March 13, 2020$28,000 · 3 events
- Winter Weather in Nebraska, March 13 to 14, 202024 events
- Winter Storm and Winter Weather in South Dakota, March 13 to 14, 202021 events
- Tornado in New Mexico, March 13, 2020$25,000 · EF0 · 1 event
- Flooding in Missouri, March 13 to 15, 202019 events
- High Wind and Strong Wind in Massachusetts, March 13, 2020$14,000 · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 881278, 881279, 881281, 881274, 881275.